Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

August 23, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2013, 12:27 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2013, 12:27 PM MST (19:27 UTC)
Expired
Aug 23, 2013, 1:00 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:32 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 9:32 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
932 AM MST FRI AUG 23 2013

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE WILL MOVE
ACROSS ARIZONA FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT RAINFALL
ACCUMULATIONS ARE POSSIBLE SUNDAY.

&&

.DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH WESTERN
ARIZONA OVERNIGHT AND THIS MORNING WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS WESTERN YAVAPAI AND WESTERN
COCONINO COUNTIES. MOST OF THIS ACTIVITY HAS NOW MOVED NORTH INTO
UTAH WITH ONLY A FEW LIGHT SHOWERS LINGERING ACROSS THE WESTERN PART
OF THE CWA. SLIGHTLY DRIER AIR HAS MOVED INTO EASTERN ARIZONA...AND
AS FAR WEST AS FLAGSTAFF AS INDICATED BY THE WATER VAPOR LOOP AND
KFGZ 12Z SOUNDING. THE SOUNDING ALSO SHOWS FASTER STORM MOTION
TODAY...SOUTH TO NORTH AT AROUND 12KTS...AND MORE CAPE. A FEW WEAK
STORMS HAVE ALREADY BEGUN TO DEVELOP OVER NORTHERN APACHE COUNTY
THIS MORNING. IT LOOKS LIKE GILA...APACHE...AND NAVAJO COUNTIES WILL
BE MOST ACTIVE EARLY...AND THEN COCONINO AND YAVAPAI COUNTIES ONCE
THE MID AND HIGH LEVEL CLOUDS THIN. THE HIGHER CAPE AND FASTER
MOTION TODAY MAY LEAD TO MORE SEVERE STORMS AND LESS RAIN OVER THE
SAME AREA WITH THE FASTER MOVING STORMS.

&&

.PREV DISCUSSION /315 AM MST/...FOR TODAY THROUGH SATURDAY...
SATELLITE IMAGERY THIS MORNING SHOWS EXTENSIVE CLOUD COVER WEST OF A
PAGE TO PRESCOTT LINE WITH ONGOING TSTORMS NEAR KINGMAN. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED BOTH DAYS...WITH CONVECTION
DEVELOPING FIRST ALONG THE MOGOLLON RIM BY LATE MORNING AND
SPREADING TO THE VALLEYS THROUGH THE AFTERNOON. STORM MOTION TODAY
GENERALLY FROM SOUTH TO NORTH AND LOCALLY HEAVY RAINFALL IS
POSSIBLE. THURSDAYS HEAVIEST OBSERVED RAINFALL 1.10 INCHES IN OAK
CREEK CANYON.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...PROGS SHOWING LITTLE CHANGE
FROM EARLIER RUNS AND CONTINUE TO LOOK VERY WET...ESPECIALLY ACROSS
THE WESTERN HALF OF THE STATE. THE OPERATIONAL GFS AND ECMWF MODELS
ARE IN VERY GOOD AGREEMENT BRINGING A SIGNIFICANT INCREASE IN LOW
AND MID LEVEL MOISTURE INTO WESTERN ARIZONA BY SATURDAY EVENING.
PROGS ARE MOVING THE TROPICAL SYSTEM (NOW IDENTIFIED AS NINE-E)
NORTHWARD OFF THE WESTERN BAJA COAST THROUGH SUNDAY. THIS SYSTEM
SHOULD WEAKEN THROUGH THE WEEKEND...AND THE REMNANTS MOVE NORTHWARD
THROUGH FAR WESTERN ARIZONA LATE SUNDAY AND MONDAY.

SO SUNDAY STILL LOOKS VERY WET...WITH BOTH THUNDERSTORMS AND STEADY
STRATIFORM RAINFALL EXPECTED. PROBABLY A HIGHER RATIO OF TSTORMS TO
STRATIFORM EAST OF PAGE TO PAYSON LINE AND MORE STRATIFORM TYPE
PRECIP WEST OF THIS LINE. STAY TUNED...ESPECIALLY THOSE WITH OUTDOOR
ACTIVITIES.

MONDAY THROUGH THURSDAY...SOUTHERLY FLOW ALOFT THROUGH THE PERIOD TO
KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA. THUS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE. TEMPS NEAR
NORMAL.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT TSRA/SHRA WILL DEVELOP THIS
AFTERNOON PRODUCING ISOLD MVFR-IFR CONDITIONS IN THE STRONGER STORMS
AS WELL AS LOCAL WIND GUSTS TO 45 KTS. STORM MOTION WILL MOSTLY BE
TOWARD THE NORTH AT 10-15 KTS. SHOWERS AND THUNDERSTORMS WILL
DIMINISH GRADUALLY AFTER 02Z SATURDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/DL
AVIATION.......BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:30 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI AUG 23 2013

AZZ004>018-037>040-240700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME LOCATIONS COULD RECEIVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DEEP MONSOON MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY
SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. SHOWER AND
THUNDERSTORM COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY
RAINFALL AND POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS
WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD PROCEDURES.

41

In the hours before

Special weather statement, Aug 23, 11:49 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1149 AM MST FRI AUG 23 2013

AZZ012-015-231915-
COCONINO AZ-
1149 AM MST FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1215 PM MST

AT 1147 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TWIN ARROWS...MOVING NORTH ACROSS
INTERSTATE 40 AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. WIND GUSTS UP TO 45 TO 50 MPH ARE
ALSO POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE
LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE
POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3522 11128 3517 11109 3501 11118 3505 11134
TIME...MOT...LOC 1849Z 202DEG 8KT 3513 11122

MCS
Special weather statement, Aug 23, 12:20 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST FRI AUG 23 2013

AZZ012-232000-
COCONINO AZ-
1220 PM MST FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TWO GUNS...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3520 11118 3514 11106 3502 11117 3508 11127
TIME...MOT...LOC 1919Z 218DEG 5KT 3510 11117

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:47 PM MSTSpecial Weather StatementFGZ43 min
Aug 22, 6:54 PM MSTFlash Flood WarningFGZCoconino111 min
Aug 23, 11:49 AM MSTSpecial Weather StatementFGZ26 min
Aug 23, 12:20 PM MSTSpecial Weather StatementFGZ40 min
Aug 23, 12:58 PM MSTSpecial Weather StatementFGZCoconino32 min
Aug 23, 3:39 PM MSTFlash Flood WatchFGZCoconino, Yavapai3 days
Aug 23, 4:03 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 23, 4:31 PM MSTSpecial Weather StatementFGZ44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.